North Dakota, 2007

Hail and Damaging Winds in North Dakota, May 18, 2007

May 18, 2007 · NWS BIS · 11 events in 4 counties and zones

On the afternoon of Friday May 18th, Severe Thunderstorm Watch 279 was issued in anticipation of severe thunderstorms developing along and south of a cold frontal boundary situated across western North Dakota. Numerous severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

On the afternoon of Friday May 18th, Severe Thunderstorm Watch 279 was issued in anticipation of severe thunderstorms developing along and south of a cold frontal boundary situated across western North Dakota. Numerous severe thunderstorm warnings were issued. Reports of large hail and severe thunderstorm wind gusts during the late afternoon and evening hours were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 18, 2:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 18, 2:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI MAY 18 2007

.SHORT TERM...TONIGHT THROUGH MONDAY...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FOCUS ON
PRECIPITATION CHANCES THROUGH THE PERIOD. UTILIZED A GENERAL MODEL
BLEND.

CURRENTLY...WELL INTO THE 80S ACROSS THE FORECAST AREA...WARMING TO
CONVECTIVE TEMPERATURES WHICH SHOULD BE REACHED WITHIN THE NEXT FEW
HOURS. ALREADY NOTE SOME TOWERING CU OVER THE HIGHER TERRAIN IN
EASTERN MT...WHICH SHOULD START POPPING OVER WESTERN ND MOMENTARILY.
MUCH OF THE FORECAST AREA IN THE SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND TONIGHT. TWO DISTINCT SURFACE BOUNDARIES CAN BE SEEN
VIA WIND FIELDS. ONE WEAK BOUNDARY EXTENDS FROM MINOT SOUTHWEST TO
DIK AND AN EAST/WEST COLD FRONT LIES ALONG THE INTERNATIONAL BORDER.
ALSO IN PLACE ARE SURFACE DEW POINTS IN THE 50S ALONG WITH GOOD
ATMOSPHERIC INSTABILITY WITH MUCAPE VALUES VIA MSAS 1500-3000
JOULES. UPPER LEVEL SUPPORT WILL ARRIVE LATER TODAY AND TONIGHT AS A
SHORT WAVE TROUGH MOVING OVER THE RIDGE...CURRENTLY IN
CENTRAL/EASTERN MONTANA...MOVES THROUGH CENTRAL ND. INCREASED POPS
THIS EVENING CENTRAL AND EAST A BIT AS A RESULT.

HAVE SCALED BACK POPS AFTER 06Z TONIGHT TO INCLUDE JUST THE FAR
EASTERN COUNTIES. STABLE AIR ARRIVES NORTH TO SOUTH TONIGHT AS THE
COLD FRONT SAGS SOUTH. GUSTY NORTH/NORTHEASTERLY WINDS WILL DEVELOP
BEHIND THE FRONT. UPPER LEVEL SUPPORT ALSO LOOKS TO BE OVER THE
EASTERN PART OF THE STATE LATE THIS EVENING AND AFTER MIDNIGHT. WENT
DRY SATURDAY DAYTIME WITH THE STABLE AIRMASS FIRMLY IN PLACE ACROSS
WEST AND CENTRAL NORTH DAKOTA. A BIT COOLER SATURDAY THAN WE WILL
SEE TODAY...SOME 20-30 DEGREES COLDER.

RETURN FLOW COMMENCES SATURDAY NIGHT AS ANOTHER LEE SIDE TROUGH
DEVELOPS IN EASTERN MONTANA UNDER SOUTHWEST FLOW ALOFT. EMBEDDED
SHORT WAVE ENERGY MOVES INTO THE REGION SATURDAY EVENING BRINGING
CHANCES OF SHOWERS AND THUNDERSTORMS WEST TO CENTRAL AS THE NIGHT
PROGRESSES. MODIFIED POPS HERE FOR THIS TREND.

WAA SUNDAY WILL BRING WARMER TEMPERATURES AS +20 850MB TEMPS MOVE
INTO THE SOUTHWEST. WENT WITH UPPER 70S WEST AND SOUTH
CENTRAL...WHICH WILL PROBABLY NEED TO NE INCREASED SOME MORE IF THE
LATEST MODEL GUIDANCE OF THE MAGNITUDE OF WAA IS TRUE. SURFACE
DEWPOINTS LOOK TO RECOVER AS WELL...AND ONCE AGAIN INSTABILITY
BUILDS ACROSS WEST AND CENTRAL NORTH DAKOTA. SHORT WAVE ENERGY
MOVING ALONG THE SOUTHWESTERLY UPPER LEVEL FLOW AND THROUGH THE
REGION WILL SPARK MORE THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY
NIGHT. MADE ONLY MINOR TWEAKS TO THE POPS HERE. MONDAY LOOKS
CONTINUED WET AS THE SURFACE TROUGH CUTS ACROSS THE FORECAST AREA
AND AS THE UPPER LEVEL TROUGH APPROACHES THE NORTHERN PLAINS.
INCREASED POPS MONDAY NIGHT INTO THE HIGH CHANCE CATEGORY AS A
RESULT.

.LONG TERM...TUESDAY THROUGH FRIDAY...
FIRST PART OF EXTENDED SHOWS AN UPPER LEVEL SW FLOW. ECMWF IS STRONGER
AND SLOWER THAN GFS IN MOVING THE SYSTEM SOUTH AND NORTHEAST OF THE
STATE. BY END OF THE PERIOD FLOW BECOMES MORE ZONAL. ASSOCIATED SURFACE
LOW MOVES ALONG THE ND/SD BORDER BRINGING GOOD CHANCE FOR RAIN LATE
TUESDAY AND WEDNESDAY. RAINFALL TOTALS MAY EXCEED AN INCH.
ANTICIPATING ONLY SHOWERS FOR NOW AND HAVE KEPT THUNDER OUT AT THIS
STAGE IN THE GAME. TEMPS WILL BE COOLER THAN NORMAL WITH HIGHS ONLY
IN THE LOW TO MID 60S. PATTERN BECOMES MESSY THURSDAY AND FRIDAY AND
MODELS DEVIATE. LINGERING SHOWERS ARE POSSIBLE FOR THURSDAY.

&&

.AVIATION...
WINDS AND TIMING OF THE COLD FRONT ARE PRESENTING THE MOST CHALLENGE
FOR TAFS. PREFONTAL WINDS ARE VARIABLE BUT ANTICIPATE STRONGER NORTH
WINDS WITH THE PASSAGE AND SCATTERED SHOWERS AND THUNDERSTORMS AFTER
21Z. UPPER LEVEL ENERGY STILL IN MONTANA...AS IT MOVES ACROSS THE
BORDER SURFACE FEATURES SHOULD BECOME MORE ORGANIZED. STAYED WITH
PREVIOUS TAFS IN THINKING THAT ACTIVITY COULD LAST UNTIL 06Z...AT
WHICH TIME COLD FRONT SHOULD BE NEARING THE SD LINE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/CP
Hazardous weather outlook, May 18, 11:30 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1230 PM CDT FRI MAY 18 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191730-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1230 PM CDT FRI MAY 18 2007 /1130 AM MDT FRI MAY 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL AND
DAMAGING WIND GUSTS THE PRIMARY THREATS. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE ACROSS CENTRAL AND EASTERN PORTIONS
OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mountrail

When
May 18, 3:15 PM CST to 3:22 PM CST
Where
Mountrail County, 7 mi N of Palermo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.431, -102.220

Hail, Ward

When
May 18, 3:35 PM CST to 3:43 PM CST
Where
Ward County, 15 mi SW of Sawyer
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.927, -101.279

Hail, Ward

When
May 18, 4:05 PM CST to 4:12 PM CST
Where
Ward County, 12 mi SSE of South Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.890, -101.201

Hail, Ward

When
May 18, 4:30 PM CST to 4:40 PM CST
Where
Ward County, 8 mi NE of Douglas to 12 mi NE of Douglas
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.932, -101.378

Piles of hail were still on the ground until the afternoon of the 19th.

Hail, Ward

When
May 18, 4:50 PM CST to 4:59 PM CST
Where
Ward County, 1 mi SE of Minot
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
48.220, -101.265

Hail, Ward

When
May 18, 5:02 PM CST to 5:10 PM CST
Where
Ward County, Surrey
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
48.230, -101.130

Hail, Ward

When
May 18, 5:03 PM CST to 5:12 PM CST
Where
Ward County, 4 mi SE of Minot
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.189, -101.219

Hail, Morton

When
May 18, 6:06 PM CST to 6:13 PM CST
Where
Morton County, 3 mi S of Almont
Measured
1.25 in hail
Reported by
Public
Coordinates
46.687, -101.500

Thunderstorm Wind, Ward

When
May 18, 6:15 PM CST to 6:22 PM CST
Where
Ward County, (Mib)minot Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
48.430, -101.370

Thunderstorm Wind, Morton

When
May 18, 8:10 PM CST to 8:23 PM CST
Where
Morton County, New Salem to 2 mi S of New Salem
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
46.850, -101.420

Automatic Position Reporting System site. Highest gust at 816 PM CST.

Hail, Kidder

When
May 18, 9:30 PM CST to 9:36 PM CST
Where
Kidder County, 8 mi E of Steele
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.850, -99.731

Wind gusts of 40 mph and heavy rain were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26360, 26362, 26363, 26366, 26367, 26368, 26369, 26370, 26371, 26374, 26377.